Alert archive / West Virginia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 140, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Aug 27, 2020, 3:10 PM EDT for Braxton County, Nicholas County, Webster County, West Virginia. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 27, 2020, 3:10 PM EDT (19:10 UTC)
- Expired
- Aug 27, 2020, 4:00 PM EDT
- In force
- 50 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Braxton County, WV, Nicholas County, WV, Webster County, WV
The radar
The Charleston,WV radar (KRLX), 96 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.2 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 162 J/kg
- Mixed-layer CIN
- -178 J/kg
- Mixed-layer LCL
- 951 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:32 PM EDT, 38 minutes earlier.
Area forecast discussion, Aug 27, 2:32 PM EDT, 38 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 232 PM EDT Thu Aug 27 2020 .SYNOPSIS... Tropical moisture from the remnants of Marco and Laura today through Saturday. Cool high Sunday and Sunday night. Warm front pushes northward through the area Monday night. && .NEAR TERM /THROUGH FRIDAY/... As of 215 PM Thursday... A multicellular cluster of mainly elevated showers and thunderstorms in strong warm and moist advection has developed along a line from Middleport to Elkins early this afternoon. Expect these to continue to train off to the east with additional surface-based storms developing across southeast Ohio as well as south of the multicellular line over the next couple hours. Overall, deep layer shear is coming in a touch weaker than earlier forecast with 25KT+ limited to mainly southeast Ohio and northern West Virginia which should keep storm mode mainly multicellular with any additional development. This will limit overall severe potential but all severe hazard do remain possible with any semi-discrete supercells that can manage to develop. The greatest risk for this will be across the aforementioned areas with stronger deep layer shear as well as immediately south of the multicellular cluster where low level curvature is maximized. The main threat with this activity however, will be continued training storms over pockets of compromised soils from previous rainfall producing localized flooding/flash flooding. Should see a largely quiet overnight with mid-level heights building. Cloudiness will largely limit fog formation to locations that see measurable afternoon precipitation and would not expect much, if any, dense fog. Precipitation chances return early Friday with a weak disturbance riding down the broader northern stream ridge. Coverage from these early elevated showers and thunderstorms will play a critical role in degree of surface based destabilization heading into Friday afternoon. Stronger deep layer shear (35-40KT) will yield a better chance of organized cells given unmitigated insolation and while water loaded soundings will largely mitigate any severe hail threat, could still see some wet microbursts or even a brief spin-up with stronger cores. Will also see another threat for west to east training convection across southeast Ohio and northern West Virginia with southwest-northeast training possible further south across southwest Virignia and southern West Virginia. && .SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/... As of 225 PM Thursday... Not a whole lot of changes to the overall forecast and messaging to the forecast going forward this afternoon. Low level feed of moisture will persist while the remnants of Laura accelerate towards the region. Plenty of tropical moisture available with this will allow for heavy downpours in storms as well a shield of rain for the area. Upside will be the speed of the remnants as it gets caught up in the stronger flow aloft, so time over the central/southern Appalachians should be limited. Will be followed closely, however, by a trough axis aloft in the flow just to the north of the area, and a cold front swinging through shortly after the remnants pass for late Saturday and early Saturday night. Do not think at this time there will me a merging of these systems over our area. River forecasts depict the area handling the rain, in which storm totals will be mainly in the 1.5-3 inch range. Still need to see how the table is set with the ongoing convection as of this issuance, so those thoughts could change, particularly over north central West Virginia where convection coverage is increasing this afternoon. Rain hitting the bulk of the basins in the short term forecast will make rises on creeks, streams, and rivers significant even if below flood stages. This risk assessment for the hydrologic aspect of the forecast will be ongoing and evolving, so frequent checks of the forecast is encouraged. && .LONG TERM /SUNDAY THROUGH THURSDAY/... As of 225 PM Thursday... Canadian high pressure for the end of the weekend/beginning of the work week. Dry weather through Monday, then becoming a bit more unsettled again with a warm front Monday night and stationary front oriented northeast to southwest stalled to the west of the area. POPs reintroduced for the long term setup. Heat should be held in check, although warm summer days continue. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... As of 215 PM Thursday... A multicellular line of elevated thunderstorms will pass through EKN over the next few hours. Additional surface based convection is likely to develop over the next hour or two across southeast Ohio and northern West Virginia before beginning to shift southeast this evening. Thunder will be possible at all terminals, mainly in the 20- 00Z timeframe. All terminal forecasts have at least VCTS with a few TEMPOs for TSRA at the terminals with highest confidence of thunder on station. Will likely need to address convective trends with short fused amendments. Any convective cores on station will likely produce brief visibility drops to 2-3SM as well as gusty and erratic winds. Precipitation chances fade late this evening, but substantial low/mid-level cloud cover remains. Overall, expect minimal dense fog coverage tonight except in areas that receive substantial rainfall this afternoon - mainly EKN. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing of convection and associated restrictions may vary from forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY M M M M M H H H H H H H EKN CONSISTENCY M M M M M M M M H H H H PKB CONSISTENCY M M M H H H H H H H H H CKB CONSISTENCY M M M M M H H H H H H H AFTER 18Z FRIDAY... IFR in showers and thunderstorms possible Friday and Saturday. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...26/JP NEAR TERM...JP SHORT TERM...26 LONG TERM...26 AVIATION...JP
Hazardous weather outlook, Aug 27, 4:02 AM EDT, 11 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 402 AM EDT Thu Aug 27 2020 KYZ101>103-OHZ066-067-075-076-083>087-WVZ006>011-014>020-027>032-039- 040-519>526-280815- Greenup-Carter-Boyd-Perry-Morgan-Athens-Washington-Jackson OH-Vinton- Meigs-Gallia-Lawrence OH-Cabell-Mason-Jackson WV-Wood-Pleasants- Tyler-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Clay- Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour- Northwest Nicholas-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 402 AM EDT Thu Aug 27 2020 This Hazardous Weather Outlook is for portions of northeast Kentucky, southeast Ohio and much of West Virginia. .DAY ONE...Today and Tonight. Tropical moisture today will provide a risk of flash flooding. There is a marginal risk of severe thunderstorms this afternoon and evening with damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Tropical moisture Friday and Saturday will provide a risk of flash flooding. There is a marginal risk of severe thunderstorms Friday afternoon and evening with damaging winds. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ033-034-516-280815- Dickenson-Buchanan-McDowell-Wyoming-Southeast Raleigh- 402 AM EDT Thu Aug 27 2020 This Hazardous Weather Outlook is for southwest Virginia, and portions of southeast West Virginia and southern West Virginia. .DAY ONE...Today and Tonight. Tropical moisture today will provide a risk of flash flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Tropical moisture Friday and Saturday will provide a risk of flash flooding. There is a marginal risk of severe thunderstorms Saturday afternoon and evening with damaging winds. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ105-WVZ005-013-024>026-515-517-518-280815- Lawrence KY-Wayne-Lincoln-Mingo-Logan-Boone-Northwest Raleigh- Northwest Fayette-Southeast Fayette- 402 AM EDT Thu Aug 27 2020 This Hazardous Weather Outlook is for portions of northeast Kentucky, and portions of southeast West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. Tropical moisture today will provide a risk of flash flooding. There is a marginal risk of severe thunderstorms this afternoon and evening with damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Tropical moisture Friday and Saturday will provide a risk of flash flooding. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Aug 27, 2:01 PM EDT, 1 hour 9 minutes before
Special Weather Statement National Weather Service Charleston WV 201 PM EDT Thu Aug 27 2020 WVZ028-029-271830- Gilmer-Braxton- 201 PM EDT Thu Aug 27 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL GILMER AND NORTHEASTERN BRAXTON COUNTIES... At 201 PM EDT, a strong thunderstorm was located near Cedar Creek State Park, or 8 miles south of Glenville, moving southeast at 25 mph. Wind gusts up to 50 mph are possible with this storm. Locations impacted include... Burnsville, Exchange, Heaters and Cedarville. This includes Interstate 79 between mile markers 70 and 78. If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3884 8093 3890 8082 3882 8051 3868 8076 TIME...MOT...LOC 1801Z 310DEG 20KT 3881 8083 HART
Special weather statement, Aug 27, 2:20 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service Charleston WV
220 PM EDT Thu Aug 27 2020
WVZ018-028-029-271845-
Calhoun-Gilmer-Braxton-
220 PM EDT Thu Aug 27 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CALHOUN...
SOUTHWESTERN GILMER AND SOUTHWESTERN BRAXTON COUNTIES...
At 220 PM EDT, a strong thunderstorm was located 7 miles southeast of
Arnoldsburg, or 13 miles south of Grantsville, moving east at 30 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Gassaway, Arnoldsburg, Shock, Frametown, Orma, Wilsie, Rosedale and
Nicut.
This includes Interstate 79 between mile markers 52 and 54.
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3860 8082 3875 8118 3875 8119 3880 8117
3879 8105 3885 8108 3870 8073
TIME...MOT...LOC 1820Z 286DEG 25KT 3873 8101
HARTSpecial weather statement, Aug 27, 2:53 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Charleston WV
253 PM EDT Thu Aug 27 2020
WVZ028-271930-
Braxton-
253 PM EDT Thu Aug 27 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BRAXTON COUNTY...
At 252 PM EDT, a strong thunderstorm was located near Gassaway, or
near Sutton, moving southeast at 30 mph.
Wind gusts of 50 to 55 mph and pea size hail are possible with this
storm.
Locations impacted include...
Sutton, Gassaway, Little Birch, Frametown, Wilsie, Servia, Rosedale
and Centralia.
This includes the following highways...
Interstate 79 between mile markers 45 and 67.
Route 19 between mile markers 64 and 68.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3862 8054 3853 8065 3854 8071 3852 8074
3856 8078 3854 8082 3860 8096 3860 8097
3863 8098 3866 8102 3872 8098 3875 8092
3869 8053
TIME...MOT...LOC 1852Z 292DEG 25KT 3862 8079
HARTSpecial weather statement, Aug 27, 3:02 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Charleston WV
302 PM EDT Thu Aug 27 2020
WVZ016-018-027-271930-
Calhoun-Clay-Roane-
302 PM EDT Thu Aug 27 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL
CALHOUN...SOUTHERN ROANE AND CENTRAL CLAY COUNTIES...
At 301 PM EDT, strong thunderstorms were clustered over Amma, or 12
miles northwest of Clay, moving southeast at 30 mph.
Wind gusts of 50 to 55 mph and pea size hail are possible with this
storm.
Locations impacted include...
Clay, Big Otter, Wallback, Amma, Harrison, Nebo, Left Hand,
Looneyville, Tariff, Ivydale and Gandeeville.
This includes Interstate 79 between mile markers 25 and 44.
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3842 8090 3838 8099 3852 8121 3853 8120
3853 8123 3869 8148 3876 8140 3865 8100
3863 8098 3859 8097 3860 8096 3858 8093
3856 8091 3854 8092 3853 8089 3850 8088
3850 8085
TIME...MOT...LOC 1901Z 293DEG 26KT 3860 8124
HARTThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 1:32 PM EDT | Flash Flood Warning | RLX | Calhoun, Gilmer, Wirt | 6 hr |
| Aug 27, 2:01 PM EDT | Special Weather Statement | RLX | Braxton | 29 min |
| Aug 27, 2:11 PM EDT | Severe Thunderstorm Warning | RLX | Braxton | 34 min |
| Aug 27, 2:20 PM EDT | Special Weather Statement | RLX | Braxton | 25 min |
| Aug 27, 2:53 PM EDT | Special Weather Statement | RLX | Braxton | 37 min |
| Aug 27, 3:02 PM EDT | Special Weather Statement | RLX | Clay, Roane | 28 min |
| Aug 27, 3:35 PM EDT | Special Weather Statement | RLX | Clay | 25 min |
| Aug 27, 3:57 PM EDT | Special Weather Statement | RLX | Nicholas | 33 min |
| Aug 27, 4:29 PM EDT | Special Weather Statement | RLX | Nicholas | 31 min |
| Aug 27, 4:47 PM EDT | Severe Thunderstorm Warning | RLX | Pocahontas | 28 min |
| Aug 27, 5:10 PM EDT | Special Weather Statement | RLX | Braxton, Calhoun | 35 min |
| Aug 27, 5:27 PM EDT | Special Weather Statement | RLX | Nicholas | 33 min |
| Aug 27, 5:35 PM EDT | Flash Flood Warning | RLX | Braxton, Clay, Nicholas, Webster | 5 hr |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.